Alert archive / Arizona / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 159, NWS Tucson, AZ

September 15, 2011Cochise County, Graham County, Greenlee County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Sep 15, 2011, 3:53 PM MST for Cochise County, Graham County, Greenlee County, Arizona. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 15, 2011, 3:53 PM MST (22:53 UTC)
Expired
Sep 15, 2011, 4:30 PM MST
In force
37 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ

The radar

The Tucson radar (KEMX), 126 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.9 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2011-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 927 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2011-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
927 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1450 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

130 
WUUS55 KTWC 152253
SVRTWC
AZC003-009-011-152330-
/O.NEW.KTWC.SV.W.0159.110915T2253Z-110915T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
353 PM MST THU SEP 15 2011

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA...
  SOUTHEASTERN GRAHAM COUNTY IN SOUTHEAST ARIZONA...
  EXTREME SOUTH CENTRAL GREENLEE COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 430 PM MST

* AT 348 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BOWIE...OR 22 MILES NORTHEAST OF WILLCOX...AND MOVING NORTH AT 25
  MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3263 10966 3252 10914 3227 10934 3237 10962
TIME...MOT...LOC 2253Z 195DEG 20KT 3243 10949

$$
2 follow-up statements
011 
WWUS55 KTWC 152320
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
420 PM MST THU SEP 15 2011

AZC003-009-011-152330-
/O.CON.KTWC.SV.W.0159.000000T0000Z-110915T2330Z/
COCHISE AZ-GRAHAM AZ-GREENLEE AZ-
420 PM MST THU SEP 15 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MST
FOR EXTREME SOUTH CENTRAL GREENLEE...SOUTHEASTERN GRAHAM AND NORTH
CENTRAL COCHISE COUNTIES...

AT 412 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE SEVERE THUNDERSTORM NEAR BOWIE HAD SPLIT INTO TWO STORMS AS 
THEY MOVED NORTH AT 25 MPH. ON STORM IS LOCATED ALONG TANQUE ROAD TO 
THE EAST OF HIGHWAY 191 IN SOUTHERN GRAHAM COUNTY...AND THE OTHER 
NEAR THE GRAHAM AND GREENLEE COUNTY LINE. THESE SEVERE THUNDERSTORMS 
ARE CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN 
EXCESS OF 60 MPH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3263 10966 3252 10914 3227 10934 3237 10962
TIME...MOT...LOC 2317Z 195DEG 20KT 3253 10946

$$
208 
WWUS55 KTWC 152327
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
427 PM MST THU SEP 15 2011

AZC003-009-011-152336-
/O.EXP.KTWC.SV.W.0159.000000T0000Z-110915T2330Z/
COCHISE AZ-GRAHAM AZ-GREENLEE AZ-
427 PM MST THU SEP 15 2011

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTH CENTRAL
GREENLEE...SOUTHEASTERN GRAHAM AND NORTH CENTRAL COCHISE COUNTIES
WILL EXPIRE AT 430 PM MST...

THE TWO THUNDERSTORMS ACROSS SOUTH CENTRAL GREENLEE...SOUTHEASTERN 
GRAHAM AND NORTH CENTRAL COCHISE COUNTIES HAVE FALLEN BELOW SEVERE 
LEVELS AND HAVE BEEN ALLOWED TO EXPIRE AT 430 PM MST.

LAT...LON 3263 10966 3252 10914 3227 10934 3237 10962
TIME...MOT...LOC 2326Z 195DEG 20KT 3258 10944

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 2:20 PM MST, 1 hour 33 minutes earlier.

Area forecast discussion, Sep 15, 2:20 PM MST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
220 PM MST THU SEP 15 2011

.SYNOPSIS...ENOUGH MOISTURE FOR SCATTERED THUNDERSTORMS FROM TUCSON
EASTWARD THIS EVENING THEN ISOLATED THUNDERSTORMS FRIDAY AFTERNOON
AND FRIDAY EVENING. DRY CONDITIONS WILL OCCUR STARTING SATURDAY AND
CONTINUING INTO EARLY NEXT WEEK.

&&

.DISCUSSION...SCATTERED TO NUMEROUS THUNDERSTORMS ONGOING FROM
TUCSON EWD WITH MOSTLY CLEAR SKIES ACROSS WRN PIMA COUNTY.
CONDITIONS WILL STILL BE FAVORABLE DURING THE NEXT SEVERAL HOURS FOR
HEAVY RAINFALL...STRONG GUSTY WINDS AND SMALL HAIL. THUS HAVE
INCLUDED THIS NOTION IN THE GRIDDED DATA WEATHER FIELD AND THE
ASSOCIATED TEXT PRODUCTS FROM TUCSON EWD/SWD INTO EARLY THIS EVENING.

OTHERWISE...SCATTERED SHOWERS/TSTMS FROM TUCSON EWD/SWD THIS EVENING
AND DRY CONDITIONS ACROSS WRN PIMA COUNTY. WILL MAINTAIN A SLIGHT
CHANCE OF SHOWERS/TSTMS LATE TONIGHT FROM TUCSON EWD/SWD WITH DRY
CONDITIONS ACROSS WRN SECTIONS.

15/12Z NAM/GFS/ECMWF IN GENERAL AGREEMENT THAT MOISTURE WILL REMAIN
ADEQUATE TO MERIT ISOLATED SHOWERS/TSTMS FROM TUCSON EWD FRIDAY
AFTERNOON/EVENING. WILL MAINTAIN PRECIP-FREE CONDITIONS ACROSS WRN
PIMA COUNTY. AT THIS TIME APPEARS THAT DRY CONDTIONS WILL THEN OCCUR
AREA-WIDE LATE FRI NIGHT. DRY CONDITIONS TO THEN PREVAIL SAT-TUE
UNDER HIGH PRESSURE ALOFT.

WED-THUR...HAVE INTRODUCED A SLIGHT CHANCE OF SHOWERS/TSTMS ACROSS
THE WHITE MOUNTAINS WED AS MOISTURE IS PROGGED TO INCREASE NEAR THE
SE AZ/SW NM BORDER. FOR NOW WILL MAINTAIN DRY CONDITIONS ELSEWHERE.
BY THUR...LOWER AND MID-LEVEL SELY FLOW EXPECTED TO ADVECT DEEPER
MOISTURE WWD ACROSS MUCH OF THE AREA. THUS...HAVE DEPICTED A SLIGHT
CHANCE OF SHOWERS/TSTMS FROM TUCSON EWD/SWD THUR AFTERNOON...AND
CONTINUED DRY CONDITIONS ACROSS WRN PIMA COUNTY.

HIGH TEMPS FRI TO AVERAGE ABOUT 5 DEGS F BELOW NORMAL. DEGREE OR TWO
OF DAILY WARMING SAT-TUE AS DRIER REGIME PREVAILS.

&&

.AVIATION...SCT TSRA/SHRA KTUS VICINITY EWD/SWD THRU THIS EVENING
THEN BULK OF PRECIP ENDING BY 12Z FRIDAY. ISOLD TSRA/SHRA KTUS
VICINITY EWD 18Z-23Z FRIDAY WITH DRY CONDITIONS WEST OF KTUS.
OTHERWISE...FEW-BKN CLOUDS AT 8-12K FT AGL AND SURFACE WIND
GENERALLY LESS THAN 10 KTS THRU FRIDAY AFTERNOON. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...EXPECT SCATTERED THUNDERSTORMS THIS EVENING THEN
ISOLATED THUNDERSTORMS MAINLY FROM TUCSON EASTWARD FRIDAY AFTERNOON
AND FRIDAY EVENING. DRY CONDITIONS ARE FORECAST SATURDAY THROUGH
TUESDAY. INCREASING MOISTURE WILL LEAD TO A SLIGHT CHANCE OF
THUNDERSTORMS ACROSS THE WHITE MOUNTAINS WEDNESDAY.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

BF

WEATHER.GOV/TUCSON
Hazardous weather outlook, Sep 15, 8:29 AM MST, 7 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
829 AM MST THU SEP 15 2011

AZZ510>513-160600-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
829 AM MST THU SEP 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

EXPECT SCATTERED THUNDERSTORMS TODAY AND TONIGHT. LOCALLY HEAVY
RAINFALL AND GUSTY WINDS WILL ACCOMPANY THE STRONGER THUNDERSTORMS.
PLEASE NOTE THAT EVEN MODERATE RAINFALL OVER THE RECENT BURN AREAS
COULD RESULT IN FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS FRIDAY. DRY CONDITIONS ARE EXPECTED SATURDAY THROUGH
WEDNESDAY. PLEASE NOTE THAT EVEN MODERATE RAINFALL OVER THE
RECENT BURN AREAS COULD RESULT IN FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ502>509-514-515-160600-
TOHONO O'ODHAM NATION-UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-
TUCSON METRO AREA-SOUTH CENTRAL PINAL COUNTY-
SOUTHEAST PINAL COUNTY-UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
829 AM MST THU SEP 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

EXPECT ISOLATED TO SCATTERED THUNDERSTORMS TODAY AND TONIGHT.
LOCALLY HEAVY RAINFALL AND GUSTY WINDS WILL ACCOMPANY THE STRONGER
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

DRY CONDITIONS ARE EXPECTED FRIDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ501-160600-
WESTERN PIMA COUNTY-
829 AM MST THU SEP 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

DRY CONDITIONS WILL PREVAIL TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

DRY CONDITIONS WILL PREVAIL FRIDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Local storm report, Sep 15, 2:21 PM MST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
221 PM MST THU SEP 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             DAVIS-MONTHAN AIR FORCE 32.18N 110.87W
09/15/2011  E0.75 INCH       PIMA               AZ   OTHER FEDERAL

&&

EVENT NUMBER TWC1100120

RSM
Local storm report, Sep 15, 2:56 PM MST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
256 PM MST THU SEP 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     FLASH FLOOD      2 NE TUCSON INTERNATION 32.15N 110.92W
09/15/2011                   PIMA               AZ   FIRE DEPT/RESCUE

            SWIFT WATER RESCUE NEAR BENSON HIGHWAY AND PALO VERDE.
            WATER 2 TO 3 FEET DEEP.

&&

EVENT NUMBER TWC1100122

KD
Special weather statement, Sep 15, 3:35 PM MST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
335 PM MST THU SEP 15 2011

AZZ509-510-152315-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD
AZ-WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN
MEADOW AZ-
335 PM MST THU SEP 15 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GREENLEE COUNTY UNTIL 415
PM MST...

AT 330 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 17 MILES SOUTH OF CLIFTON...OR 23 MILES EAST OF
SAFFORD.  THIS STORM WAS MOVING EAST AT 15 TO 20 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND SMALL HAIL.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF EASTERN
GREENLEE COUNTY.

LAT...LON 3274 10914 3288 10928 3306 10905 3305 10904
      3298 10904 3280 10904
TIME...MOT...LOC 2235Z 180DEG 0KT 3278 10931

MEYER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 5:46 PM MSTSevere Thunderstorm WarningTWCPinal44 min
Sep 14, 6:23 PM MSTSevere Thunderstorm WarningTWCPinal52 min
Sep 14, 7:14 PM MSTSpecial Weather StatementTWC31 min
Sep 15, 3:22 AM MSTSevere Thunderstorm WarningTWCGraham27 min
Sep 15, 12:31 PM MSTSevere Thunderstorm WarningTWCGraham, Pinal29 min
Sep 15, 1:08 PM MSTAreal Flood AdvisoryTWCCochise, Pima3 hr
Sep 15, 1:18 PM MSTSevere Thunderstorm WarningTWCPima57 min
Sep 15, 1:33 PM MSTFlash Flood WarningTWCPima117 min
Sep 15, 3:16 PM MSTSevere Thunderstorm WarningTWCCochise44 min
Sep 15, 3:25 PM MSTFlash Flood WarningTWCPima110 min
Sep 15, 3:35 PM MSTSpecial Weather StatementTWCGreenlee40 min
Sep 15, 4:14 PM MSTAreal Flood AdvisoryTWCCochise, Graham, Greenlee2 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.